Alabama, 2011Damaging Winds in Alabama, November 16, 2011
November 16, 2011 · NWS HUN · 5 events in 2 counties and zones
A high shear-low CAPE (instability) environment supported the development of strong to severe thunderstorms during the morning hours across north Alabama. These storms were in advance of a sharp cold front dropping southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high shear-low CAPE (instability) environment supported the development of strong to severe thunderstorms during the morning hours across north Alabama. These storms were in advance of a sharp cold front dropping southeast. Ahead of the front, very moist air was flowing northward from the Gulf of Mexico with dew point temperatures climbing into the lower to mid 60s during the overnight hours of the 15th into the morning of the 16th. A broken line (QLCS) of thunderstorms moved rapidly eastward through northern Alabama after sunrise. One of the line segments in this system became strong to severe in Franklin moving into Lawrence County where the first report of damage was received. The storm produced a narrow downburst of damaging winds in northern Madison and northwest Huntsville in Madison County. A 74 mph wind gust was measured at the 911 center in Madison County. Trees and power lines were taken down in a narrow swath across northwest Huntsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 16, 5:19 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Nov 16, 5:19 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 AM CST WED NOV 16 2011
.UPDATE...FOR 12Z TAFS.
&&
.AVIATION...
WDSPRD SHRA/TSRA WITH EMBEDDED +RA WILL ARRIVE AT KMSL BY 13Z AND
KHSV BY 14Z. STRONGER TSRA ARE PSBL IN THE KHSV VCNTY...BUT THE
GREATER THREAT WILL BE SE OF KHSV. A COLD FRONT WILL APPROACH KMSL
~15Z AND THE KHSV AREA BY ~18Z. WINDS WILL SHIFT TO THE NW-N AND
GUST AT TIMES OVER 25KT. RA/-RA WILL PERSIST AFT FROPA...BUT THE TS
RISK WILL GO DOWN WITH PCPN TAPERING OFF BY THIS EVENING. EXPECT
MAINLY MVFR CONDS WITH OCCASIONAL IFR IN HEAVIER RAIN. VFR CONDS
SHOULD ARRIVE 10-11Z.
&&
.DISCUSSION.../ISSUED AT 411 AM CST WED NOV 16 2011/
EARLY THIS MORNING...THE MAIN PLAYERS IN THE WEATHER FOR THE
SOUTHEAST ARE A DEEPENING LOW PRESSURE CENTER LOCATED OVER THE
ARK-LA-TX AND A NEAR-STATIONARY FRONTAL BOUNDARY (EXTENDING FROM
SOUTHERN ARK ACROSS MEMPHIS AND TOWARD CENTRAL KY). WIDESPREAD SHRA
AND SOME EMBEDDED TSRA COVER MUCH OF TN/KY/MS/AL/GA ASSOCIATED WITH
SIGNIFICANT MOISTURE POOLING UP FROM THE GULF AND BROAD SCALE LIFT
AHEAD OF THE DEEPENING SYSTEM. DEWPOINTS ACROSS THE SOUTHEAST ARE
GENERALLY ABOVE 60-65 DEGREES...WITH 70S ALONG THE GULF COAST. A
VORT MAX ASSOCIATED WITH THE 500MB SHORTWAVE TROF AND AN INCREASING
LL JET ARE TRACKING INTO WESTERN MS AND TAPPING INTO THE COASTAL
MOISTURE...SUPPORTING THE INTENSIFICATION OF STORMS OVER SOUTHERN MS.
THE MAIN CONCERN FOR TODAY REMAINS IN THE STRENGTH FOR SHRA/TSRA
TODAY AS THE LOW AND FRONTAL BOUNDARIES FINALLY PUSH NE AND OUT OF
THE AREA. THE RUC AND GFS BOTH POINT TO THE LL JET INTENSIFYING AND
PUSHING NE TOWARD OUR SE CWA THIS AFTERNOON AS THE LOW TRACKS TOWARD
KNOXVILLE TN. THIS WILL COINCIDE WITH SOME DESTABILIZATION AHEAD OF
THE FRONT (AFTN CAPE VALUES CLIMB ABOVE 500J/KG DUE TO SOME CAA AT
850MB HELPING ERODE A CAP) AND DECENTLY VEERING LL WIND PROFILES.
THIS INDICATES THE POTENTIAL FOR STRONG STORMS PRODUCING GUSTY TO DMG
WINDS AND POSSIBLY SOME ROTATING STORMS. PWAT VALUES INDICATE THAT
STRONGER STORMS SHOULD ALSO BE EFFICIENT RAIN PRODUCERS...BUT ATTM
1HR FF GUIDANCE VALUES ARE STILL WELL ABOVE 2 INCHES ACROSS THE CWA
SO WE DO NOT ANTICIPATE ANY FLOODING PROBLEMS.
/THE BEST SUPPORT SILL LOOKS TO REMAIN SOUTHEAST OF OUR AREA...BUT
WITH THE FRONT NOT CLEARING OUR AREA UNTIL AFTER PEAK AFTERNOON
HEATING STRONG STORMS CANNOT BE RULED OUT FOR THE SE CWA./
TEMPERATURES TODAY SHOULD REMAIN FAIRLY STEADY...WITH THE SE SEEING
SOME LATE AFTERNOON WARMING BEFORE THE FRONT PUSHES THROUGH. THE
MAJORITY OF THE COLD AIR REMAINS BEHIND THE PRECIPITATION (BEHIND A
SECONDARY COLD FRONT CURRENTLY OVER S MO / CENTRAL IL) BUT SHOULD
PUSH INTO THE CWA BY THIS EVENING AND DRASTICALLY DROP THE LOW TEMPS
TONIGHT COMPARED TO THE 60S SEEN THIS MORNING. LOWS SHOULD BE IN THE
MID 30S IN THE NW TO AROUND 40 IN THE SE.
ONE OTHER NOTE FOR TODAY IS THE POTENTIAL FOR STRONG WINDS BEHIND THE
FRONT. AROUND 00Z...MODEL SOUNDINGS SHOW A STRONG INVERSION BELOW
800MB ASSOCIATED WITH A STRONG DUCT FUNCTION (GREATER THAN 10C). WITH
STRONG MID LEVEL WINDS REMAINING ACROSS THE AREA...WILL HAVE TO
MONITOR FOR STRONG WINDS TO CONTINUE FOR A SHORT PERIOD BEHIND THE
FRONT (PRIMARILY AROUND 00Z TONIGHT).
NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE FORECAST BEYOND
THURSDAY...WITH HIGH PRESSURE SLIDING ACROSS THE SOUTHEAST FOR THE
END OF THE WEEK INTO SATURDAY. MODELS CONTINUE TO INDICATE ANOTHER
LOW TRACKING ACROSS THE NORTHERN PLAINS AND GREAT LAKES THIS
WEEKEND AND DRAPING A FRONT ACROSS THE OHIO VALLEY. THE TREND
IN OUTPUT CONTINUES TO INDICATE THIS FRONT STALLING OUT AND CREATING
A REPEAT OF EVENTS SEEN OVER THE PAST FEW DAYS...WITH A SW-NE
CORRIDOR OF RAINFALL JUST OFF TO OUR NW ON SUN-MON. A STRONGER
SHORTWAVE IS AGAIN EXPECTED TO MOVE ACROSS THE DAMPED 500MB FLOW AND
CLEAR THE STALLED FRONT OUT OF THE AREA...BUT MODEL GUIDANCE HAS
SLOWED THIS TREND OVER THE PAST COUPLE OF DAYS. WITHOUT MUCH UPPER
LEVEL SUPPORT WOULD NOT BE SURPRISED IF THIS SLOWING TREND CONTINUES
AND PUTS THE TN VALLEY IN A REGION OF SHRA/TSRA FOR THANKSGIVING...SO
HAVE TRENDED THE FORECAST IN THAT DIRECTION.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DISCUSSION...CCC
AVIATION...KULA
Hazardous weather outlook, Nov 16, 2:48 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 AM CST WED NOV 16 2011
ALZ001>010-016-TNZ076-096-097-161900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
248 AM CST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
BETWEEN 4 AND 9 AM...ONE OR MORE ROUNDS OF THUNDERSTORMS WILL ROLL THROUGH
AREAS GENERALLY SOUTHEAST OF A WINCHESTER TENNESSEE TO HUNTSVILLE AND
MOULTON ALABAMA LINE. A FEW OF THESE STORMS MAY BECOME BRIEFLY
SEVERE...CAPABLE OF DAMAGING WINDS. THERE IS A LOW THREAT OF A BRIEF
ISOLATED TORNADO AS WELL.
WIDESPREAD RAINFALL AND EMBEDDED THUNDERSTORMS WILL OCCUR ALONG AND
BEHIND A COLD FRONT BEGINNING LATE THIS MORNING AND THROUGH THE
AFTERNOON HOURS. GUSTY WINDS AND LOCALLY HEAVY RAINFALL IS
POSSIBLE...BUT FLOODING IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS MORNING...WITH THE GREATEST CHANCE ALONG AND EAST OF
THE INTERSTATE 65 CORRIDOR.
KULA
In the hours before
Special weather statement, Nov 16, 3:47 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 AM CST WED NOV 16 2011
ALZ006>010-016-TNZ097-161200-
MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-FRANKLIN TN-
INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...WINCHESTER
347 AM CST WED NOV 16 2011
...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
MORNING...
PERIODS OF THUNDERSTORMS AND HEAVY SHOWERS WILL OCCUR THIS MORNING
IN A CORRIDOR FROM WEST CENTRAL THROUGH NORTHEAST ALABAMA INTO
SOUTHERN MIDDLE TENNESSEE. THIS IS GENERALLY SOUTHEAST OF A
WINCHESTER TENNESSEE TO DECATUR ALABAMA LINE.
MOST OF THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.
HOWEVER...THERE IS A SLIGHT RISK OF DAMAGING WINDS...AND EVEN AN
ISOLATED BRIEF TORNADO WITH THE STRONGEST OF THESE STORMS. THE
GREATEST RISK WILL BE AFTER SUNRISE THROUGH EARLY THIS AFTERNOON.
STAY TUNED TO WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
KULA
Special weather statement, Nov 16, 7:10 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
710 AM CST WED NOV 16 2011
ALZ001>010-016-TNZ076-096-097-161600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
710 AM CST WED NOV 16 2011
...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
MORNING...
PERIODS OF THUNDERSTORMS AND HEAVY SHOWERS WILL OCCUR THIS MORNING.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN A
CORRIDOR FROM WEST CENTRAL THROUGH NORTHEAST ALABAMA INTO SOUTHERN
MIDDLE TENNESSEE. THE GREATEST RISK OF SEVERE WEATHER IS GENERALLY
SOUTHEAST OF A WINCHESTER TENNESSEE TO DECATUR ALABAMA LINE.
MOST OF THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.
HOWEVER...THERE IS A RISK OF DAMAGING WINDS...AND EVEN AN ISOLATED
BRIEF TORNADO WITH THE STRONGEST OF THESE STORMS.
STAY TUNED TO WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
KULA
Special weather statement, Nov 16, 7:11 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
711 AM CST WED NOV 16 2011
ALZ001>010-016-TNZ076-096-097-161600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...
MOULTON...ATHENS...HUNTSVILLE...DECATUR...GUNTERSVILLE...
SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...FAYETTEVILLE...
WINCHESTER
711 AM CST WED NOV 16 2011
...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
MORNING...
PERIODS OF THUNDERSTORMS AND HEAVY SHOWERS WILL OCCUR THIS MORNING.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN A
CORRIDOR FROM WEST CENTRAL THROUGH NORTHEAST ALABAMA INTO SOUTHERN
MIDDLE TENNESSEE. THE GREATEST RISK OF SEVERE WEATHER IS GENERALLY
SOUTHEAST OF A WINCHESTER TENNESSEE TO DECATUR ALABAMA LINE.
MOST OF THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.
HOWEVER...THERE IS A RISK OF DAMAGING WINDS...AND EVEN AN ISOLATED
BRIEF TORNADO WITH THE STRONGEST OF THESE STORMS.
STAY TUNED TO WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
KULA
Special weather statement, Nov 16, 7:32 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 AM CST WED NOV 16 2011
ALZ003-004-161400-
FRANKLIN-LAWRENCE-
732 AM CST WED NOV 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 800 AM CST...
AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS CENTERED NEAR DUKETON...OR 13 MILES
SOUTH OF RUSSELLVILLE...MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PHIL CAMPBELL...SPRUCE PINE.
PLEASANT RIDGE...RUSSELLVILLE.
THARPTOWN.
NEWBURG.
MT HOPE...LANDERSVILLE.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3430 8761 3431 8790 3432 8790 3457 8771
3456 8731 3431 8752 3430 8757
TIME...MOT...LOC 1332Z 249DEG 35KT 3434 8779
KULASpecial weather statement, Nov 16, 8:02 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 AM CST WED NOV 16 2011
ALZ004-161430-
LAWRENCE-
802 AM CST WED NOV 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 830 AM
CST...
AT 759 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HATTON...OR 8 MILES NORTHWEST OF MOULTON...
MOVING EAST AT 40 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS...WHEELER.
HILLSBORO...SPEAKE.
CADDO.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3462 8750 3463 8748 3465 8748 3465 8745
3466 8744 3473 8715 3472 8713 3469 8711
3430 8711 3430 8739
TIME...MOT...LOC 1402Z 265DEG 36KT 3457 8735Thunderstorm Wind, Lawrence
- When
- November 16, 8:27 AM CST to 8:30 AM CST
- Where
- Lawrence County, 0.9 mi NE of Chalybeate Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.580, -87.210
A roof was blown off of a porch at a residence. The lower awning from a mobile home was torn loose and nearby trees were knocked down.
Thunderstorm Wind, Madison
- When
- November 16, 9:07 AM CST to 9:10 AM CST
- Where
- Madison County, 0.61 mi SE of Normal to 1.84 mi NNW of Fletcher Chapel
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.774, -86.572
Trees and power lines were knocked down in a swath from Oakwood University through the Rutledge Heights area, and across Jordan Lane to Meridian Street in northwest and north Huntsville.
Thunderstorm Wind, Madison
- When
- November 16, 9:15 AM CST to 9:18 AM CST
- Where
- Madison County, 1.88 mi NNW of Fletcher Chapel
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- State Official
- Coordinates
- 34.756, -86.678
A 74 mph wind gust was measured at the 911 center in northwest Huntsville.
Thunderstorm Wind, Madison
- When
- November 16, 9:15 AM CST to 9:18 AM CST
- Where
- Madison County, 1.33 mi ESE of Monrovia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.760, -86.700
Thunderstorm wind gusts were estimated to be up to 65 mph in the Providence Main district.
Thunderstorm Wind, Madison
- When
- November 16, 9:17 AM CST to 9:20 AM CST
- Where
- Madison County, 2.19 mi NW of Normal
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.800, -86.610
A sign at Johnson High School was blown down at the intersection of Cecil Fain Drive and Winchester Road in northwest Huntsville. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, November 16, 20113 deaths · 5 injured · $2.0 million · EF2 · 4 events
- Tornadoes and Hail in North Carolina, November 16, 20112 deaths · 15 injured · $21 million · EF2 · 3 events
- Tornadoes and Hail in Georgia, November 16, 20111 death · 2 injured · $5.4 million · EF2 · 19 events
- Tornadoes in Mississippi, November 16, 201115 injured · $1.0 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Alabama, November 16, 20113 injured · $5.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Virginia, November 16, 2011$511,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, November 16, 2011$220,000 · EF1 · 3 events
- Tornado and Damaging Winds in South Carolina, November 16, 2011$341,000 · EF0 · 9 events
- Tornado and Damaging Winds in Georgia, November 16, 2011$25,000 · EF1 · 7 events
- Hail and Damaging Winds in Georgia, November 16, 2011$21,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, November 16, 2011$17,000 · 1.75 in hail · 11 events
- Heavy Snow in Montana, November 16 to 18, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350680, 350681, 350683, 350684, 350682.